Tourette syndrome (TS) is a chronic neurologic disorder characterized by the presence of involuntary motor and phonic tics. There is evidence that TS is associated with an abnormality of the dopaminergic system, involving postsynaptic D2 receptors. We tested the hypothesis that D2-like dopamine receptors are elevated in TS. Methods: Twenty-nine adult patients with TS were studied by PET imaging with [11C]3-N-methylspiperone ([11C]NMSP). Two methods of data analysis were used. The first was a caudate-to-cerebellar ratio, measured at 45 min. The second method, applied in 20 subjects, was a two-PET scan procedure. Both used high specific activity [11C]NMSP, but the second scan was preceded by a dose of unlabeled haloperidol, which partially occupied the D2-like dopamine receptors. This was done to provide an absolute measure of receptor density (B(max). All patients were compared to age- and sex-matched controls. Results: Neither group snowed significant differences from their control group in caudate-to-cerebellar ratio. However, the two- PET scan B(max) measurement demonstrated that 4 of the 20 patients had significantly elevated D2-like receptors. In this group of 20 patients, multiple linear regression analysis revealed a trend between the severity of vocal tics and B(max) values. This B(max) measure also revealed a significant (p < 0.05) association with performance on the Wisconsin Card Sorting Test. Conclusion: These findings suggest that not all patients with TS have an abnormality of D2-like receptors, but a subgroup of TS subjects has a significant D2-like dopamine receptor elevation. These findings also support the importance of applying a more quantitative method for B(max) determination to PEr imaging analysis. The B(max) findings in the subgroup do not exclude an effect of intrasynaptic dopamine competition, but this effect may be less likely due to the high affinity of [11C]NMSP.
|Number of pages||5|
|Journal||Journal of Nuclear Medicine|
|State||Published - 1997|
- D2-like dopamine receptor density
- Tourette syndrome